North Carolina, 2011

Damaging Winds in North Carolina, August 3, 2011

August 3, 2011 · NWS MRX · 2 events in 1 county or zone

A boundary across the area triggered isolated thunderstorms during the evening hours. A few produced damaging thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A boundary across the area triggered isolated thunderstorms during the evening hours. A few produced damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 3, 8:45 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 3, 8:45 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
945 PM EDT WED AUG 3 2011

.DISCUSSION...
WILL ISSUE AN UPDATE TO ADJUST POPS AND TEMPS BASED ON LATEST
OBSERVATIONS. STORMS TO OUR WEST HAVE BEEN MAKING SLOW EASTWARD
PROGRESS...AS THEY SEEM TO PREFER BACK-BUILDING ALONG A BOUNDARY.
CONVECTIVE PARAMETERS ARE NOT AS FAVORABLE FOR SEVERE STORMS IN OUR
AREA AS THEY ARE TO THE WEST...SO EXPECT SOME WEAKENING AS THE
STORMS CROSS THE PLATEAU. THE RUC SHOWS SOUTHERN PORTIONS OF THE
AREA BEING FAVORED FOR PRECIP FROM MIDNIGHT ON. THE UPDATE WILL
RAISE POPS IN WESTERN LOCATIONS FOR THE NEXT FEW HOURS...THEN RAISE
POPS A BIT IN SOUTHERN AREAS AFTER MIDNIGHT.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...HEAT ADVISORY FROM 8 AM EDT /7 AM CDT/ TO 8 PM EDT /7 PM CDT/
     THURSDAY FOR THE FOLLOWING ZONES: BLEDSOE...BRADLEY...
     HAMILTON...MARION...MCMINN...MEIGS...NORTHWEST MONROE...
     RHEA...SEQUATCHIE...WEST POLK.

VA...NONE.

&&

DGS
Hazardous weather outlook, Aug 3, 4:02 AM EST, 19 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
502 AM EDT WED AUG 3 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-040900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
502 AM EDT WED AUG 3 2011 /402 AM CDT WED AUG 3 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT WILL MOVE INTO THE SOUTHERN APPALACHIAN REGION BY
LATE THIS AFTERNOON AND EVENING...WITH SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING AHEAD OF IT. A FEW OF THESE STORMS MAY
BECOME STRONG TO SEVERE...PRODUCING DAMAGING WINDS...LARGE HAIL...CLOUD
TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WEAK COLD FRONT WILL BECOME NEARLY STATIONARY THURSDAY AND
FRIDAY ACROSS SOUTHEAST TENNESSEE WITH WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS POSSIBLE BOTH DAYS. A FEW STRONG STORMS ARE POSSIBLE.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Aug 3, 9:52 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1052 PM EDT WED AUG 3 2011

TNZ035-067-068-083>085-040330-
LOUDON TN-MCMINN TN-MEIGS TN-MORGAN TN-RHEA TN-ROANE TN-
1052 PM EDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN MORGAN...
MEIGS...MCMINN...LOUDON...ROANE AND RHEA COUNTIES UNTIL 1130 PM
EDT...

AT 1048 PM EDT/948 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
KINGSTON TO 9 MILES NORTHWEST OF SPRING CITY...AND MOVING SOUTHEAST
AT 25 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...LOUDON...DECATUR...
SPRING CITY...FAIRVIEW...EAGLE FURNACE...GRANDVIEW...PAINT ROCK...
PEAKLAND...TEN MILE...PHILADELPHIA...MURRAY STORE AND CLEAR WATER.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

MJB
Special weather statement, Aug 3, 10:15 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1115 PM EDT WED AUG 3 2011

TNZ013-036-040400-
ANDERSON TN-CAMPBELL TN-
1115 PM EDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR CAMPBELL AND ANDERSON COUNTIES
UNTIL MIDNIGHT EDT...

AT 1108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTH OF JACKSBORO...OR 10 MILES NORTH
OF CLINTON...MOVING SOUTHEAST AT 30 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CLINTON AND NORRIS.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

MJB
Special weather statement, Aug 3, 10:25 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1125 PM EDT WED AUG 3 2011

TNZ069-071-072-040415-
BLOUNT SMOKY MOUNTAINS TN-KNOX TN-NW BLOUNT TN-
1125 PM EDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT AND KNOX COUNTIES UNTIL
1215 AM EDT...

AT 1118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR FARRAGUT...OR 9 MILES NORTHWEST OF
ALCOA...MOVING SOUTHEAST AT 20 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ALCOA...MARYVILLE...
EAGLETON VILLAGE...FRIENDSVILLE...CLOVER HILL...WILDWOOD...WALLAND...
TALASSEE AND HAPPY VALLEY.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

MJB
Local storm report, Aug 3, 10:35 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1135 PM EDT WED AUG 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND DMG     ROCKWOOD                35.87N 84.68W
08/03/2011                   ROANE              TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN ROCKWOOD AND KINGSTON.

&&

SROBERTS
Local storm report, Aug 3, 11:24 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1224 AM EDT THU AUG 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     TSTM WND DMG     MADISONVILLE            35.52N 84.36W
08/03/2011                   MONROE             TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN ACROSS THE NORTHERN PART OF THE COUNTY

&&

SROBERTS
Special weather statement, Aug 3, 11:29 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1229 AM EDT THU AUG 4 2011

TNZ073-074-040515-
NORTH SEVIER TN-SEVIER SMOKY MOUNTAINS TN-
1229 AM EDT THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR SEVIER COUNTY UNTIL 115 AM EDT...

AT 1224 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR PIGEON FORGE...OR NEAR GATLINBURG...MOVING
SOUTHEAST AT 20 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS
STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
GATLINBURG AND ELKMONT AROUND 1235 AM EDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TD

The radar

The Knoxville radar (KMRX), 130 km away, was scanning. The volume nearest the first event began at 04:41 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
August 3, 11:40 PM EST to 11:50 PM EST
Where
Cherokee County, 2 mi NNE of Murphy
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
35.107, -84.016

Utility company personnel reported a tree downed on powerlines by thunderstorm wind near the Pleasant Valley community.

Thunderstorm Wind, Cherokee

When
August 3, 11:50 PM EST to 11:55 PM EST
Where
Cherokee County, 1 mi SE of Murphy
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
35.070, -84.017

Utility company personnel reported a tree downed powerlines by thunderstorm wind at the intersection of Morgan Hill Road and Martins Creek Road near Murphy.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339496, 339501.